Alert archive / North Carolina / Beach Hazards Statements in 2025

Beach Hazards Statement 46, NWS Newport/Morehead City, NC

August 4, 2025Dare County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Aug 4, 2025, 7:57 PM EDT for Dare County, North Carolina. It took effect at Aug 5, 2025, 8:00 AM EDT. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Aug 4, 2025, 7:57 PM EDT (23:57 UTC)
In effect from
Aug 5, 2025, 8:00 AM EDT
Expired
Aug 6, 2025, 8:00 PM EDT
In force
36 hr
Issued by
NWS Newport/Morehead City, NC

County Dare County, NC

The radar

The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 12.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2025-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2025-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
891 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

992 
WHUS42 KMHX 042357
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
757 PM EDT Mon Aug 4 2025

NCZ203-205-051200-
/O.CAN.KMHX.BH.S.0045.000000T0000Z-250805T0000Z/
/O.NEW.KMHX.BH.S.0046.250805T1200Z-250806T0000Z/
Northern Outer Banks-Hatteras Island-
757 PM EDT Mon Aug 4 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...From Tuesday morning through Tuesday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 10:30 AM Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

NCZ196-050100-
/O.CAN.KMHX.BH.S.0045.000000T0000Z-250805T0000Z/
East Carteret-
757 PM EDT Mon Aug 4 2025

...BEACH HAZARDS STATEMENT IS CANCELLED...

$$
5 follow-up statements
523 
WHUS42 KMHX 050655
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
255 AM EDT Tue Aug 5 2025

NCZ203-205-051900-
/O.CON.KMHX.BH.S.0046.250805T1200Z-250806T0000Z/
Northern Outer Banks-Hatteras Island-
255 AM EDT Tue Aug 5 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 11 am this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
069 
WHUS42 KMHX 052346
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
746 PM EDT Tue Aug 5 2025

NCZ203-205-061200-
/O.EXT.KMHX.BH.S.0046.000000T0000Z-250807T0000Z/
Northern Outer Banks-Hatteras Island-
746 PM EDT Tue Aug 5 2025

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH WEDNESDAY
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...Through Wednesday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 11:30 AM Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
082 
WHUS42 KMHX 060732
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
332 AM EDT Wed Aug 6 2025

NCZ203-205-061945-
/O.CON.KMHX.BH.S.0046.000000T0000Z-250807T0000Z/
Northern Outer Banks-Hatteras Island-
332 AM EDT Wed Aug 6 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 11:30 am this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
496 
WHUS42 KMHX 061542
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
1142 AM EDT Wed Aug 6 2025

NCZ203-205-070000-
/O.CON.KMHX.BH.S.0046.000000T0000Z-250807T0000Z/
Northern Outer Banks-Hatteras Island-
1142 AM EDT Wed Aug 6 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which occured around 11:30 AM this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
894 
WHUS42 KMHX 070001
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
801 PM EDT Wed Aug 6 2025

NCZ203-205-071200-
/O.EXP.KMHX.BH.S.0046.000000T0000Z-250807T0000Z/
/O.NEW.KMHX.BH.S.0047.250807T1200Z-250808T0000Z/
Northern Outer Banks-Hatteras Island-
801 PM EDT Wed Aug 6 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THURSDAY
THROUGH THURSDAY EVENING...

* WHAT...Dangerous rip currents and large breaking waves 
  expected in the surf zone.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...From 8 AM EDT Thursday through Thursday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Dangerous shore break can throw 
  a swimmer or surfer head first into the bottom causing neck 
  and back injuries.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 12:30 PM Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help. 

Shore break occurs when waves break directly on the beach. It is
extremely important to protect your head and neck whenever you
are in breaking waves by keeping your hands in front of you at
all times.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Aug 4, 7:24 PM EDT, 33 minutes earlier.

Area forecast discussion, Aug 4, 7:24 PM EDT, 33 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
724 PM EDT Mon Aug 4 2025

.SYNOPSIS...
High pressure will build into the area through midweek. An area
of weak low pressure and/or inverted trough will move along the
Southeast coast late this week and into the weekend.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 225 PM Mon...Latest analysis shows upper troughing over
the Appalachians, with ridging expanding from over the Atlantic
leading to more meridional flow aloft. While at the sfc, cool
high pressure continues to ridge in from the north, keeping NE
flow and drier air in place. Should remain dry overnight, with
potential for an iso coastal shower early Tue morning. Mid and
upper level cloud coverage forecast to persist as debris clouds
from convection associated with the stalled front well to the SW
advects over the area. Cloud cover and drier air should limit
fog threat overnight. Low temps slightly warmer than previous
nights, falling into the low/mid 60s across the Coastal Plain,
and upper 60s-low 70s along the coast.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH 6 PM TUESDAY/...
As of 225 PM Mon...High pressure will continue to ridge in from
the north, keeping NE flow and drier airmass in place. Moisture
begins to tick up through the day, esp across the southern
portions of the area. This could lead to a few iso showers, with
the bulk likely remaining offshore. Temps will be a few degrees
warmer with highs in the low/mid 80s, with dewpoints still
fairly comfortable (in the 60s) for this time of year.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
As of 3 PM Mon...Main update was to inc pops for the Thu-Sat
timeframe, as models coming into alignment on wet period of
tropical moisture overspreading ENC. Main question is
organization of a potential low pres area off the SE Coast.
Attm, probs for development into a tropical system are ~30%.
Ensemble members from the 04/12Z global suite still differ on
strength and exact track, but what remains in good agreement is
a period of wet weather, with bouts of heavy rain and potential
flooding, as the region remains in a 'marginal' ERO.

Prev disc...As of 3 AM Monday...

Key Messages

 - Below normal conditions continue into this weekend

 - Wet conditions return Thursday through at least Saturday

Dry high pressure will hang on through Wednesday with cool NE
flow persisting. Highs will be in the mid to upper 80s
Wednesday, but with dewpoints still in the 60s, it will still
feel pleasant with "low" humidity. Better moisture arriving
for Wednesday will yield around a 20-30% chance of rain in the
afternoon, mostly driven by sea/sound breezes.

We'll enter a more unsettled period Thursday as tropical
moisture increases along the coast and an inverted trough and/or
weak low pressure form. The best chances (55-65%) for rain and
thunderstorms will be each afternoon and early evening, but we
can expect scattered showers and thunderstorms overnight and
into the mornings through Saturday. Troughing may break down as
early as Sunday, but there will still be at least scattered
convective coverage. Temperatures will remain around or below
normal due to widespread clouds and periods of rain, but high
humidity will return.

&&

.AVIATION /23Z MONDAY THROUGH SATURDAY/...
SHORT TERM /through Tue/...
As of 725 PM Mon...Pred VFR conditions expected through the
period with a slow and steady increase in mid and high clouds
overnight, lingering into tomorrow. Some marginal MVFR cigs may
impact immediate coastal locales overnight, drifting in from the
coast. Drier air should again limit fog threat overnight. Light
NE winds will continue, with isolated showers possible Tue
afternoon mainly for terminals from EWN south.

LONG TERM /Tuesday night through Saturday/...
As of 3 AM Mon...Generally VFR conditions are expected through
Wednesday with drier high pressure over the region. Thursday
through late week, increasing moisture and a weak coastal
disturbance could lead to periods of sub-VFR conditions.

&&

.MARINE...
SHORT TERM /through Tuesday/...
As of 225 PM Mon...

Key Messages:

- Small Craft Advisories continue for the northern and central
  waters with seas hovering around 6 ft.

Latest obs show NE winds 10-15 kt gusting 15-20 kt with seas 5-6
ft north of Ocracoke and 3-5 ft south. High pressure will
continue to ridge in from the north, keeping light to moderate
NE flow over the waters. Seas still hovering around 6 ft for the
outer central and northern waters, so will hold onto SCAs
through this eve but may be able to cancel early. Seas will
continue to subside to 2-4 ft Tue.

LONG TERM /Tuesday night through Saturday/...
As of 3 AM Mon...

Key Messages

 - Small craft conditions may return by midweek

NE winds will continue Wednesday, although flow will begin to
increase late in the day to 15-20 kts. Winds become ENE Thursday
at 15-20 kts lasting through much of Friday. Seas will continue
at 3-5 ft Wednesday, but may increase to 4-6 ft Wednesday night
in response to increasing NE winds. The potential for 6 ft seas
persists through Friday. There is also potential for a low to
our south to deepen sometime midweek, which would tighten the
pressure gradient locally, and lead to the threat for higher
winds and seas.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ196-
     203-205.
MARINE...Small Craft Advisory until 8 PM EDT this evening for AMZ150.
     Small Craft Advisory until 2 AM EDT Tuesday for AMZ152-154.

&&

SYNOPSIS...MHX
NEAR TERM...CQD
SHORT TERM...CQD
LONG TERM...TL/SGK
AVIATION...SGK/MS
MARINE...CQD/SGK
Hazardous weather outlook, Aug 4, 4:01 AM EDT, 15 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
401 AM EDT Mon Aug 4 2025

NCZ029-044>047-079>081-090>092-094-193>195-198-199-050815-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-Inland Onslow-Coastal Onslow-
401 AM EDT Mon Aug 4 2025

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ205-050815-
Hatteras Island-
401 AM EDT Mon Aug 4 2025

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING NORTH OF
CAPE HATTERAS...
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING SOUTH OF
CAPE HATTERAS...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ204-050815-
Ocracoke Island-
401 AM EDT Mon Aug 4 2025

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ196-203-050815-
East Carteret-Northern Outer Banks-
401 AM EDT Mon Aug 4 2025

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING FOR CORE
BANKS AND THE NORTHERN OUTER BANKS...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 8:03 PM EDTBeach Hazards StatementMHXCarteret, Dare, Hyde24 hr

Nearby

Beach Hazards Statements in North Carolina, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.